Methylphenidate-induced mania-like symptoms.

Indian J Pharmacol. 2011 Feb;43(1):80-1. Methylphenidate-induced mania-like symptoms. Chakraborty K, Grover S. Department of Psychiatry, Institute of Neurosciences, Kolkata, 185/1, A.J.C. Bose Road, Kolkata – 700 017; India. Abstract

Therapeutic dose of methylphenidate is known to cause adverse effects (psychosis or mania), albeit in a small number of cases. Signs and symptoms of adverse effects usually disappear on stopping the medicine. Data regarding the safety of methylphenidate in comorbid attention deficit hyperactivity disorder (ADHD) and mental retardation are nonexistent. We describe a case of an 11-year-old girl with ADHD and mental retardation treated with methylphenidate, who developed mania like symptoms requiring inpatient treatment. The index case required psychopharmacological intervention with sodium valproate and olanzapine as the symptoms did not subside even after 3 days. This case highlights the fact that one has to exercise caution while prescribing methylphenidate in patients with comorbid ADHD and mental retardation

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s